Hail, St. Clair
- When
- May 15, 12:15 AM CST
- Where
- St. Clair County, 0.98 mi NW of Millstadt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.459, -90.094
Storms developed along and warm front. Some of the storms were severe and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed along and warm front. Some of the storms were severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 10:37 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1137 PM CDT Tue May 14 2019 .UPDATE... Issued at 828 PM CDT Tue May 14 2019 Continue to see room for improvement among model guidance for this evening. Storms over northwest to north-central MO continue to slowly move SE. Current timing suggest these storms should be entering the CWA around 04z. However, showers continue NE of the warm front that also continue to move slowly SE. Question then becomes if these storms will remain severe as they enter the CWA. Strong WAA, low and mid level temps should continue to warm, which may help reduce CAPE. Given loss of heating, this makes sense. However, will need to continue to monitor trends this evening into the overnight hours. The severe threat should remain along and west of the warm front, more or less the western third or so of the CWA. Tilly && .SHORT TERM... (Through Late Wednesday Night) Issued at 310 PM CDT Tue May 14 2019 Northwest flow continues to dominate the upper level pattern across the region. An embedded shortwave swept to the SE through Iowa this morning, sparking an area of rain as it moved toward the Mid- Mississippi Valley. At the surface, high pressure has moved into the Ohio River Valley while broad low pressure has begun to develop across the western Plains, resulting in southerly flow at the surface veering with height. 12z upper air analysis reveals a stark low level baroclinic zone across western MO, along with a plume of moisture between 850 and 700mb extending from SW MO into NE OK. These features, coupled with the above wind profile, will result in strong warm, moist advection across the area this afternoon and overnight as the warm front moves in. Isolated to scattered showers and storms are expected to develop across western MO by early this evening along the front. MLCAPE in this area is progged to approach 1000 j/kg, though deep layer shear is only marginally supportive for severe weather. Mixed layer instability will then quickly fall off after sunset as a secondary shortwave, currently evident in WV imagery over the northern Plains/Upper Midwest, pushes into the area. This wave atop the warm front will allow for the showers to become more widespread as they move east across the area. We'll also see a plume of mid-level lapse rates between 6-7 C/km move in overnight, which will sustain at least scattered storm chances through the night. A surface trough will build into the region behind the precip tomorrow morning, tapering warm air advection in the lowest levels. This will limit precip chances and allow temps to only get about 5 degrees warmer than what we saw today. By tomorrow afternoon and evening, a surface low is progged to track across south central Canada, with a warm front extending to the south. This front should push into our area overnight, enhancing our warm air advection and bringing precip chances back into the area. BSH .LONG TERM... (Thursday through Next Tuesday) Issued at 310 PM CDT Tue May 14 2019 Upper RIDGE will dominate our region for the first part of this period, from Thursday through much of Saturday. Combined with a surface frontal boundary that will linger to our north, this will result in mostly dry weather and much above normal temperatures. Max temps are expected to be well into the 80s in most places with some areas notably near STL metro pushing 90 degrees. There is good agreement on this upper RIDGE breaking down late Saturday and should at least allow some weak disturbances to interact with what will be a slowly approaching frontal system in a very unstable column to result in PoPs increasing at least to mid- range values (50%) for the second-half of the weekend. This event should peak when a strong upper level impulse swings through, but there are some big timing issues that need to be resolved and was really the only reason high-range PoPs (60%+) were not headlined in the forecast with this issuance. Timing will also be key on whether or not our region will see an episode of severe thunderstorms as well, per the SPC Day 6 outlook. After Sunday, there remains significant disagreement on what pattern to follow, with the EC and CMC preferring the re-establishment of a skinny yet highly amplified upper RIDGE, while the GFS simply maintains a very active SW upper flow. This would be a good instance of the usage of climo PoPs, which hug closely to around 30% for this time of year. Temperatures this period will also be conditional on which pattern wins out, with the EC/CMC suggesting a warmer drier pattern while the GFS would keep it closer to seasonal normals and wetter. TES && .AVIATION... (For the 06z TAFs through 06z Wednesday Night) Issued at 1108 PM CDT Tue May 14 2019 An upper level short wave drop SE through the region. Scattered showers, with a few thunderstorms, continue to move slowly to the SE. Model guidance continues to suggest these storms will increase in coverage as they approach KSUS/KCPS. While some uncertainty remains, believe chances of impacting the terminal are high enough that will leave forecast as-is. However, some changes in timing may still be needed. Still expect any bkn MVFR cigs to remain east of terminals thru Wed. Otherwise, expect CU to develop on Wed with VFR bases. SPECIFICS FOR KSTL: SHRA with sct TS continue to move SE overnight. Will leave the mention of SHRA as-is for now. Expect clouds that develop behind this system to remain VFR. Expect CU to develop during the day Wed. Tilly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 331 PM CDT Tue May 14 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 331 PM CDT Tue May 14 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Major river flooding is ongoing along portions of the Mississippi and Illinois Rivers. Scattered thunderstorms are expected tonight. A few storms may become strong to severe this evening, mainly over portions of central Missouri. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Major river flooding will continue along portions of the Mississippi River for the next few days, and the Illinois River through this week. The chance for thunderstorms will continue into Wednesday morning, then return to our area and persist each day from Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening mainly over portions of central Missouri. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 AM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HAIL EUREKA 38.51N 90.64W
05/15/2019 E0.88 INCH ST. LOUIS MO TRAINED SPOTTER
LOTS OF HAIL, SOME STONES UP TO NICKEL SIZE.
&&
MABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 AM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL 2 NNE EUREKA 38.52N 90.63W
05/15/2019 M1.25 INCH ST. LOUIS MO PUBLIC
VIA MPING.
&&
MABSpecial Weather Statement National Weather Service St Louis MO 1252 AM CDT Wed May 15 2019 ILZ101-102-MOZ063>065-150630- St. Clair IL-Monroe IL-St. Louis MO-Jefferson MO-St. Louis City MO- 1252 AM CDT Wed May 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...CENTRAL ST. CLAIR...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES AND SOUTHWESTERN ST. LOUIS CITY UNTIL 130 AM CDT... At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm over Mehlville, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Louis, Belleville, Webster Groves, Arnold, Cahokia, Swansea, Shiloh, Crestwood, Waterloo, Columbia, Sunset Hills, Mascoutah, Shrewsbury, Glendale, Centreville, Freeburg, Dupo, Millstadt, Lakeshire and Oakland. This includes Interstate 55 in Missouri between exits 190 and 191. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3840 9043 3859 9038 3854 8978 3826 8985 TIME...MOT...LOC 0552Z 282DEG 34KT 3849 9031 Britt
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1257 AM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL 2 ENE AFFTON 38.56N 90.30W
05/15/2019 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
MABSpecial Weather Statement
National Weather Service St Louis MO
106 AM CDT Wed May 15 2019
MOZ041-050-150630-
Boone MO-Callaway MO-
106 AM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND WEST
CENTRAL CALLAWAY COUNTIES UNTIL 130 AM CDT...
At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Easley, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Columbia, Ashland and Columbia Regional Airport.
This also includes Rock Bridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3878 9240 3878 9239 3880 9238 3881 9238
3882 9239 3891 9236 3889 9206 3869 9212
3877 9241
TIME...MOT...LOC 0606Z 284DEG 21KT 3883 9233
BrittPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 AM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM HAIL 2 ESE COLUMBIA 38.44N 90.19W
05/15/2019 E0.25 INCH MONROE IL PUBLIC
VIA MPING.
&&
MABThe St Louis radar (KLSX), 58 km away, was scanning. The volume nearest the first event began at 06:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827483.